Montana, 2011

Winter Storm in Montana, January 20 to 22, 2011

January 20 to 22, 2011 · NWS BYZ · 1 event in 1 county or zone

A strong short wave in northwest flow aloft moved over the Beartooth/Absaroka Mountains producing around a foot of snowfall at the higher elevation snotels.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong short wave in northwest flow aloft moved over the Beartooth/Absaroka Mountains producing around a foot of snowfall at the higher elevation snotels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 20, 9:10 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 20, 9:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
910 PM MST THU JAN 20 2011

.SHORT TERM...VALID FOR FRI AND SAT...

SHORT WAVE ENERGY ALOFT MOVING QUICKLY THROUGH REGION IN UNSTABLE NW
FLOW ALOFT AIDED BY LEFT EXIT QUAD OF UPPER JET. BRIEF REPORT OF
SLEET IN WESTERN BILLINGS EARLIER INDICATIVE OF INSTABILITY. MOST
OF THE ENERGY IS PUSHING SOUTHEAST RATHER QUICKLY AND HAVE CUT
BACK POPS AND SNOW AMOUNTS FOR NORTHWEST THIRD OF FORECAST AREA
INCLUDING BILLINGS REST OF THE NIGHT...BUT RAISED THEM OVER BIG
HORN COUNTY AND THE SHERIDAN AREA. ADDITIONAL ENERGY AND
ISENTROPIC LIFT OVER NORTHEAST MONTANA WILL SLIDE SOUTH AND AFFECT
OUR EASTERN ZONES REST OF THE NIGHT AS WELL. HAVE RAISED POPS IN
THE EAST OVERNIGHT.

HIGH WIND WARNING HIGHLIGHTS...HAVE BEEN MONITORING WIND TRENDS IN
WHEATLAND COUNTY AND APPEARS WORST IS OVER AS AS NOW HAVE SOME LIFT
OVER REGION AND IDAHO FALLS TO LEWISTOWN PRESSURE DIFFERENCE IS
LETTING UP. WILL CANCEL HIGH WIND WARNING FOR NORTHWEST ZONES.

WIND ADVISORY IN BEARTOOTH FOOTHILLS...RECENT GUST TO 60 MPH
THOUGH WINDS TRENDING DOWN. NEXT SHIFT SHOULD BE ABLE TO CANCEL
EARLY.

BLIZZARD HIGHLIGHTS...PER EVIDENCE NOTED ABOVE WINDS IN SWEET
GRASS COUNTY AROUND BIG TIMBER STILL STRONG...BUT BELOW CRITERIA
AND LITTLE IF ANY VISIBILITY ISSUES...THOUGH SOME LOCAL DRIFTING
MAY CONTINUE OVERNIGHT IN THE AREA AROUND BIG TIMBER AND THE
INTERSTATE. REPORTS FROM PARK COUNTY INDICATE VERY SLICK
ROADS...DRIFTING AND POSSIBLY LOCAL AREAS OF BLOWING SNOW AND LOW
VISIBILITY YET. I-90 STILL SHUT DOWN IN LIVINGSTON VICINITY. NOT
COMFORTABLE REMOVING BLIZZARD HIGHLIGHT THERE JUST YET...BUT
BELIEVE CONDITIONS ARE IMPROVING AS PRESSURE GRADIENT RELAXES.
NEXT SHIFT SHOULD BE ABLE TO CANCEL EARLY. BT

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

WEATHER DISTURBANCE CROSSES THE REGION ON SUNDAY BUT IT HAS ONLY A
WEAK SURFACE INFLECTION SO EXPECT THE ATMOSPHERE TO BECOME STABLE
WITH NOT MUCH OF A COOL DOWN. SHOULD SEE SNOW SHOWER ACTIVITY
OVER THE WESTERN MOUNTAINS AND SOME OVER THE PLAINS...ESPECIALLY
AS THE WEAK FRONT INTERACTS WITH THE TERRAIN SOUTH OF BILLINGS.
ELSEWHERE ONLY ISOLATED SHOWERS ARE EXPECTED WITH TEMPERATURES
NEAR NORMAL FOR THIS TIME OF YEAR. MONDAY UPPER LEVEL RIDGING
POSITIVELY TILTS OVER INTO THE AREA BRINGING DRY AND WARMER
CONDITIONS AS A DOWNSLOPE PATTERN IS SUPPORTED. NEXT WAVE IMPACTS
THE AREA ON TUESDAY BUT PASSES TO THE NORTH AND EAST SO ONLY
ISOLATED SNOW SHOWERS FOR EASTERN AREAS ARE EXPECTED WITH
DOWNSLOPE AND MILD CONDITIONS MAINTAINED ELSEWHERE. TEMPERATURES
SHOULD EASILY BE IN THE 40S MOST DAY NEXT WEEK WITH BIGGEST
WEATHER IMPACTS OCCURRING AT GAP FLOW WIND AREAS. BY LATER NEXT
WEEK FLOW OVER THE CANADIAN ROCKIES BECOMES MORE NORTHWESTERLY
WHICH CAUSES A WEAK PRESSURE GRADIENT TO EVOLVE AT THE SURFACE.
THIS WEAKENS THE DOWNSLOPE AND MAY COOL TEMPERATURES OFF JUST A
BIT. BORSUM

&&

.AVIATION...

STRONG GUSTY SOUTHWEST WINDS WILL CONTINUE AROUND KLVM AND NEAR
FOOTHILLS...WITH PERIODS OF BLOWING SNOW OVERNIGHT. ANY BLOWING
SNOW COULD CAUSE SURFACE CONDITIONS TO DROP AS LOW AS LIFR DUE TO
REDUCED VISIBILITIES. ADDITIONALLY...A DISTURBANCE CROSSING THE
REGION...ALREADY PAST KBIL...WILL BRING CHANCES FOR SNOW TO AREAS
EAST OF KBIL. REDUCED FLIGHT CONDITION TO MVFR AND IFR RANGE CAN
BE EXPECTED UNDER LOWERING CEILINGS AND REDUCED
VISIBILITIES...WITH LOCALIZED LIFR IN HEAVIEST SNOW. EXPECT
IMPROVING CONDITIONS FRIDAY MORNING. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 026/039 027/033 021/037 024/036 025/041 027/039 022/039
    31/B    66/S    21/B    21/B    12/O    22/O    22/O
LVM 024/038 024/035 014/032 014/034 020/037 022/035 017/035
    32/S    66/S    21/B    21/B    12/S    22/S    22/S
HDN 022/035 020/032 019/031 022/036 023/040 025/040 019/040
    73/S    66/S    22/S    21/B    12/S    22/S    22/S
MLS 013/030 018/027 015/036 022/029 019/036 022/033 014/033
    82/S    56/S    22/O    21/B    12/S    22/S    22/S
4BQ 016/035 018/032 016/035 022/033 019/039 023/036 020/036
    84/S    46/S    32/O    32/S    12/S    22/S    22/S
BHK 012/028 011/026 011/031 017/027 016/033 020/031 012/031
    93/S    37/S    32/S    22/S    12/S    22/S    22/S
SHR 014/036 020/033 017/036 022/034 023/040 024/038 020/038
    86/S    56/S    33/O    42/S    12/O    22/O    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
      LATE SATURDAY NIGHT FOR ZONES 31>33-36-37-58.
     BLIZZARD WARNING IN EFFECT UNTIL 5 AM MST FRIDAY FOR ZONE 65.
     WIND ADVISORY IN EFFECT UNTIL 5 AM MST FRIDAY FOR ZONE 66.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST FRIDAY FOR
      ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 20, 5:56 PM MST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
556 PM MST THU JAN 20 2011

MTZ028>042-056>058-063>068-WYZ098-099-220100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
556 PM MST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

AREAS OF VERY STRONG WINDS AND LOW VISIBILITIES WILL
CONTINUE OVERNIGHT FROM LIVINGSTON TO BIG TIMBER NORTHWARD TO
HARLOWTON AND JUDITH GAP. BLIZZARD CONDITIONS HAVE BEEN REPORTED
IN THE LIVINGSTON AREA WHILE AREAS WITH LESS SNOW TO THE NORTH AND
EAST HAVE BEEN EXPERIENCING HIGH WINDS.

OVER SOUTHEAST MONTANA A FAST MOVING WEATHER DISTURBANCE WILL
PRODUCE A COUPLE OF INCHES OF SNOW OVERNIGHT WITH SOME MINOR
BLOWING AND DRIFTING OF SNOW. THIS DISTURBANCE WILL BRING A QUICK
SHOT OF SNOW TO THE BIG HORN MOUNTAINS AS WELL...WHERE
ACCUMULATIONS COULD BE A BIT GREATER...WITH MORE PRONOUNCED
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS OVER THE WESTERN AREAS WILL DIMINISH BY EARLY FRIDAY
BUT POOR TRAVEL CONDITIONS MAY PERSIST UNTIL LATER IN THE MORNING
DUE TO SNOWPACK AND DRIFTING OVER LOCAL ROADS.

ANOTHER FAST MOVING BUT STRONGER STORM SYSTEM WILL MOVE SOUTHWARD
THROUGH EASTERN MONTANA ON SATURDAY. THIS WILL BRING A GREATER
THREAT OF SNOW AND A PERIOD OF STRONG WINDS TO SOUTHEAST MONTANA.
IT IS EXPECTED THE STRONG WINDS WILL GENERATE WIDESPREAD BLOWING
AND DRIFTING SNOW CAUSING TRAVEL DIFFICULTIES ACROSS EASTERN
MONTANA SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
January 20, 11:00 PM MST to January 22, 5:00 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Fisher Creek Snotel received 14 inches of snow while the Snotel at White Mill received 12 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272368.